INTRODUCTION: We describe a patient diagnosed with acute myeloid leukemia (AML) and low activity of thiopurine methyltransferase (TPMT) who developed secondary myelodysplastic syndrome after treatment. OBSERVATION: A 10-year-old boy presented with AML-M2 with t(8;21)(q22;q22) and genotyping revealing 3*B TPMT heterozygosity. The patient was treated according to the NOPHO-AML 2004 protocol. Two years after the treatment, the patient presented with neutropenia and thrombocytopenia. Bone marrow, including fluorescent in situ hybridization and retrospective aCGH analysis, verified therapy-related myelodysplastic syndrome with ring chromosome 6. DISCUSSION: The clinical course of this patient raises the possibility that low-activity TPMT genotypes may influence 6TG toxicity in patients with AML and lead to an increased risk of developing secondary malignant neoplasms.
Journal of Pediatric Hematology/oncology, 2014, Vol 37, Issue 4